EconPapers    
Economics at your fingertips  
 

Catastrophic Risk and Egalitarian Principles for Risk Transfer Mechanisms

Franz E. Prettenthaler

Schmollers Jahrbuch : Journal of Applied Social Science Studies / Zeitschrift für Wirtschafts- und Sozialwissenschaften, 2008, vol. 128, issue 4, 549-560

Abstract: Financial aid for the worst-off victims of earthquakes and other catastrophes seems to be a morally unquestioned principle for the allocation of public funds. This paper shows however, that this principle is ambiguous if the decision is viewed as a dynamic choice problem where such resources need to be allocated in two periods: before and after the event takes place (before and after uncertainty is resolved). The literature on social choice suggests that utilitarian principles fare better in such situations. This paper provides a uniform formal framework to relate one such result, namely a multi-profile version of Harsanyis 1955 theorem by Mongin (1994) to another one by Myerson (1981), stated in a somewhat unconventional social choice framework. It shows that the linearity condition, that is met only by welfare functions of the utilitarian type, has a natural interpretation in terms of an equivalence of ex-ante and ex-post evaluation, a concept that is related to but not equivalent with dynamic consistency.

JEL-codes: G22 H42 I3 Q54 (search for similar items in EconPapers)
Date: 2008
References: Add references at CitEc
Citations:

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aeq:aeqsjb:v128_y2008_i4_q4_p549-560

Ordering information: This journal article can be ordered from
http://www.duncker-h ... llersjahrbuch-1.html

Access Statistics for this article

Schmollers Jahrbuch : Journal of Applied Social Science Studies / Zeitschrift für Wirtschafts- und Sozialwissenschaften is currently edited by Gert G. Wagner and Joachim Wagner

More articles in Schmollers Jahrbuch : Journal of Applied Social Science Studies / Zeitschrift für Wirtschafts- und Sozialwissenschaften from Duncker & Humblot, Berlin
Bibliographic data for series maintained by Gabriele Freudenmann ( this e-mail address is bad, please contact ).

 
Page updated 2025-03-19
Handle: RePEc:aeq:aeqsjb:v128_y2008_i4_q4_p549-560